Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

need advice

AnonymousUserAAnonymousUser Posts: 49,662
edited 06/11/2012 - 8:26 AM in Pain Medications
My husband is a chronic back pain sufferer. He has had 5 surgeries and now goes to a pain clinic. he has been on many pain meds over the past 10 years. now they have him on fentynal patches 75mg q48 hrs. neurontin, mobic, elavil, klonopin, and lorcet for break through. his personality has changed so much in the past year. he is sooo ill and irritable, ready to fight anybody over anything. he cannot even go to a ballgame without getting into it with someone. so unlike him.. he has a very laid back personality, very easy going never getting upset.. we have 2 kids and he has got them scared of him, me nad him are constantly arguing because he has started drinking a lot. which is serious with the meds he is on... I am considering a separation but i love him and i know that this is not him.. i want my husband back.. He goes to the pm doc this week, i have to work and cannot go with him.. i am considering calling the nurse and expressing my concerns.. he is wanting to come off the patches and from what i have read his mental changes could be from them.. would it be wrong for me to call the dr. he would be very very upset if he knew i did but i think i am nad just tell them it has to be confidential..


  • I wish the best of luck in your situation. I am afraid with dealing with such horrible pain, it does change people. Even I know that I have become so irritable, especially towards my spouse because although he tries to understand my pain, he never will. It sounds to me that he is depressed as well as in pain. A lot of medications that are given for pain and muscle relaxers cause depression. Possibly therapy? I think that maybe an intervention is maybe needed. Sit him down and let the kids express their feelings on how they make them feel. The same for you as well. Let him see what you guys are going through, because right now, he is the center you know? This may sound prob way off, just expressing what I was thinking. But, def think there is some MAJOR depression going on. Good luck, and keep us posted.

  • I'm so worried he is drinking!! That is the most troubling thing!! This could be life-threatening.

    If I were you, I would attend his appointment. Do you have a sick day or 1/2 day you could call in? This is terribly important.

    I would see if he could get off the patch if that is what your gut's tell you has caused this personality change. Either way, the doctor needs to know how much he has gone downhill.

    I will be praying for you guys,

  • we have tried talking... he is sooooo defensive. the kids are scared to talk to him about their feelings. I have expressed mine numerous times but he seems so wrapped up in himself that it doesn;t matter.. he did finally break down nad talk ome the other night and tell me he felt like he was about to blow up. like he was mentally about to break down. i have him taking lexapro until i can get in touch with the dr. ( he has been off due to holiday) he has been on it for about a week now and does seem some better.. i really feel like an anitdepressant will help but i also feel like he needs something besides the patch. too many negatives about them. we hav been dealing with this pain for 10 years and he has always managed it very well until the past 2 years.. i know pain will change a person.. i myself have had 2 cervical fusions so i too have some pain.. i am not ready to give up on him because i know there is help out there and i know how much i love him... i also know the spouse is the one who takes brunt of feelings. i think i will be giving the dr a call. it will not hurt things i don't think..
  • If he is feeling out of control, or you are seeing behaviors that are out of the norm, you are entirely within your rights to express your concerns to the doctor. I would hope that you might get half a day off and go with him to the appointment to share your concerns in person, but then again, given his temper flares, it might be better to let the doctor know about your concerns so that he can discuss them with your husband.
  • Oh my goodness...I'm so sorry. Please talk to his doctor and see if they can change something around. I was on the patch and I didn't have the personality changes, but I've heard others do. Please try to help him. The drinking is worrisome. Is this new? The pain in itself can cause irritablity, but down right fighting with people and making your family afraid of you and a BIG personality change sounds like something else. Has he even had a brain scan? I would want some answers...He really needs help. I don't know him, so I don't know if he would respond better to you talking about this in front of the doctor with him or without him? God bless you!!
Sign In or Register to comment.